PDF files of articles are only available for institutions which have paid for the online version upon signing an Institutional User License.

On the discrepancy of random subsequences of $\{n\alpha\}$

Volume 191 / 2019

István Berkes, Bence Borda Acta Arithmetica 191 (2019), 383-415 MSC: 11K38, 11L07, 11J70, 60G50. DOI: 10.4064/aa180417-12-12 Published online: 23 September 2019

Abstract

For irrational $\alpha $, $\{n\alpha \}$ is uniformly distributed mod 1 in the Weyl sense, and the asymptotic behavior of its discrepancy is completely known. In contrast, very few precise results exist for the discrepancy of subsequences $\{n_k \alpha \}$, with the exception of metric results for exponentially growing $(n_k)$. It is therefore natural to consider random $(n_k)$, and in this paper we give nearly optimal bounds for the discrepancy of $\{n_k \alpha \}$ in the case when the gaps $n_{k+1}-n_k$ are independent, identically distributed, integer-valued random variables. As we will see, the discrepancy behavior is determined by a delicate interplay between the distribution of the gaps $n_{k+1}-n_k$ and the rational approximation properties of $\alpha $. We also point out an interesting critical phenomenon, a sudden change of the order of magnitude of the discrepancy of $\{n_k \alpha \}$ as the Diophantine type of $\alpha $ passes through a certain critical value.

Authors

  • István BerkesAlfréd Rényi Institute of Mathematics
    Reáltanoda u. 13-15
    1053 Budapest, Hungary
    e-mail
  • Bence BordaAlfréd Rényi Institute of Mathematics
    Reáltanoda u. 13-15
    1053 Budapest, Hungary
    e-mail

Search for IMPAN publications

Query phrase too short. Type at least 4 characters.

Rewrite code from the image

Reload image

Reload image